Alert archive / Vermont / Flash Flood Warnings in 1997

Flash Flood Warning 7, NWS Burlington, VT

July 15, 1997Franklin County, Lamoille County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 15, 1997, 7:41 AM EDT for Franklin County, Lamoille County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 1997, 7:41 AM EDT (11:41 UTC)
Expired
Jul 15, 1997, 12:00 PM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Franklin County, VT, Lamoille County, VT

The radar

The Burlington radar (KCXX), 39 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 11.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 151145
FFWBTV
VTC015-019-009-011-151600-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
741 AM EDT TUE JUL 15 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL NOON PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL VERMONT
 
   ...LAMOILLE COUNTY...ORLEANS COUNTY
 
IN NORTHEAST VERMONT
 
   ...ESSEX COUNTY
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
THE NATIONAL WEATHER SERVICE HAS EXTENDED THE FLASH FLOOD WARNING FOR
FRANKLIN...LAMOILLE...ORLEANS...AND ESSEX COUNTIES IN VERMONT. NUMEROUS
REPORTS OF FLOODING HAVE BEEN RECEIVED THIS MORNING ACROSS THESE AREAS.
RIVERS AND STREAMS WILL CONTINUE TO RISE THE REMAINDER OF THIS MORNING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABAN<DONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
TD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:48 AM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 15, 3:48 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
330 AM EDT TUE JUL 15 1997

COORD WITH ALB.  FFA TO BE ISSUED AT 4 AM FOR MUCH OF NRN TIER OF
ZONES.

MAIN FCST PROBLEM WL BE THREAT OF FLOODING AS MOIST (PW'S 1.5-
1.75...SFC TD'S ARND 70) UNSTABLE AIRMASS RMNS OVR RGN WITH PLENTY
OF BNDRYS TO AID IN FORCING.  THREAT OF SVR CANNOT BE
OVERLOOKED...ESPECIALLY NRN NY/SRN VT.

SHWRS/TSTMS WDSPRD ACRS FA ATTM...WITH MOST CONCENTRATED ACTIVITY IN
NRN VT.  UPWARDS OF 2 INCHES OF RAIN HAS FALLEN DURING PAST 24 HRS
NEAR CANADIAN BORDER...SOME FLOODING OF SMALL STREAMS HAS BEEN
REPORTED...AND MISSISQUOI RIVER AT E. BERKSHIRE HAS RISEN 5.5 FT
PAST 6 HRS...BUT IS STILL 3 FT BLO FLOOD STAGE.  CURRENTLY...FLOOD
WARNINGS OUT FOR FRANKLIN/ORLEANS CTYS OF VT.

COMPLICATED SCENARIO NEXT 12-24 HRS.  MODELS HAVING MAJOR PROBLEMS
WITH QPF.  ALL MODELS ARE SERIOUSLY UNDERFORECASTING AMT OF RAIN
FALLING ACRS RGN ATTM.  NGM APPEARS TO BE HANDLING PROGRESS OF
BACKDOOR FRONT INTO NE VT MUCH BETTER THAN ETA...AND THUS NGM WL BE
MODEL OF CHOICE.  XPC BACKDOOR FRONT TO PUSH WEST ACRS VT BEFORE
STALLING LTR TDA.  IT WL THEN RETREAT EWRD TNGT.  MEANWHILE...FNT
MARKING LEADING EDGE OF SOMEHAT DRIER AIR WL MOV EAST ACRS FA LATE
TNGT/WED AM.

SHWRS/TSTMS WITH HVY RAIN AND THREAT OF FLOODING TDA...DIMINISHING
FROM WEST TO EAST OVRNGT.  P/S WED...NOT QUITE AS HUMID...SLITE CHC
TSRA.  FWC TEMPS OK WRN ZONES TDA...BUT TOO HIGH ELSW.  GUIDANCE OK
TON/WED.

RJS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:28 AM EDTFlash Flood WarningBTVFranklin, Orleans6 hr
Jul 15, 3:45 AM EDTFlash Flood WarningBTVLamoille4 hr
Jul 15, 4:43 AM EDTFlash Flood WarningBTVEssex4 hr
Jul 15, 7:05 AM EDTFlash Flood WarningBTVCaledonia5 hr
Jul 15, 7:41 AM EDTFlash Flood WarningBTVEssex, Orleans4 hr
Jul 15, 9:46 AM EDTFlash Flood WarningBTVOrange3 hr
Jul 15, 11:43 AM EDTFlash Flood WarningBTVEssex, Franklin, Lamoille, Orleans4 hr
Jul 15, 11:43 AM EDTFlash Flood WarningBTVCaledonia, Orange, Washington4 hr
Jul 15, 3:55 PM EDTFlash Flood WarningBTVCaledonia, Essex, Franklin, Lamoille, Orleans12 hr
Jul 15, 3:55 PM EDTFlash Flood WarningBTVOrange, Washington12 hr

Nearby

Flash Flood Warnings in Vermont, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.